Alabama, 2007

Lightning Strike in Alabama, July 15, 2007

July 15, 2007 · NWS MOB · 1 event in 1 county or zone

Lightning struck a home in Mobile county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Lightning struck a home in Mobile county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 15, 3:42 AM CST, 9 hours 18 minutes earlier.

Area forecast discussion, Jul 15, 3:42 AM CST, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
442 AM CDT SUN JUL 15 2007

.SHORT TERM (TODAY AND TONIGHT)...A DISSIPATING WEAK SFC TROUGH
CONTINUES ACROSS THE SOUTHEASTERN STATES WHILE A SFC HIGH PRESSURE
RIDGE REMAINS TO THE SOUTH ALONG THE GULF COAST AND OUT OVER THE
WATERS OF THE EASTERN GULF OF MEXICO. 07Z SFC MAP INDICATES A
STRONGER FRONTAL BOUNDARY EXTENDING FROM THE EASTERN GREAT LAKES TO
THE NORTHERN MISSOURI. IN THE MID/UPPER LEVELS...MODELS INDICATING
SHARPENING TROUGH ALONG THE CENTRAL GULF COAST STATES TODAY AND
TONIGHT...WITH SEVERAL IMPULSES ROTATING AROUND THIS FEATURE ACROSS
OUR AREA. AS A RESULT...RAIN CHANCES WILL BE BETTER TODAY AND
TONIGHT THAN THOSE OF THE PAST COUPLE OF DAYS. ALREADY HAVE GOOD
COVERAGE OF RAIN WITH EMBEDDED SHOWERS OVER MISSISSIPPI ZONES MOVING
EAST INTO ALABAMA...AND WITH DAYTIME HEATING EXPECT COVERAGE AND
INTENSITY OF CONVECTION TO INCREASE BY MID/LATE MORNING. THIS
MORNINGS INITIAL WET MICROBURST CALCULATIONS INDICATE  A MODERATE
RISK FOR DOWNBURSTS WITH STORMS THAT DEVELOP TODAY. STRONGER
CONVECTION WILL BE SOMEWHAT DIURNAL IN NATURE THROUGH THE NEXT 24
HOURS...BUT WITH STRONGER UPPER DYNAMICS THAN NORMAL FOR THIS TIME
OF THE YEAR...EXPECT A BETTER COVERAGE OF LINGERING SHOWERS(STORMS)
TO PERSIST TONIGHT. GENERALLY LOOKING FOR LIKELY POPS BOTH TODAY AND
TONIGHT. AS FAR AS TEMPERATURES GO...MAX TEMPS COOLER THAN NORMAL
FOR THIS TIME OF THE YEAR AS A RESULT OF CLOUD COVER AND PCPN...
PRIMARILY IN THE LOW TO MID 80S. MIN TEMPS NEAR NORMAL. /12

SHORT TERM (MONDAY THROUGH TUESDAY)...SERIES OF VORTLOBES CONTINUE
TO TRANSIT CWA AT 500 MB EMBEDDED IN WEST TO SOUTHWEST FLOW OVER CWA
FOR THE NEXT SEVERAL DAYS. DOESNT APPEAR THIS WILL LET UP OVERNIGHT
EITHER. THE UPPER TROUGH APPEARS TO HAVE STALLED...INDICATING
NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH POSSIBLY TUESDAY.
CONVECTION WILL SLOW DOWN A BIT OVERNIGHT OVER LAND REBOUNDING THE
FOLLOWING DAY FOR THE NEXT SEVERAL DAYS. THE CONTINUED DOMINANCE OF
THE SURFACE PICTURE BY A RIDGE EXTENDING EAST HAS NOW CHANGED
SOMEWHAT. UPPER TROUGH/DEFORMATION FIELD WILL NOW STALL JUST WEST OF
HERE AND WILL CAUSE THE WEATHERMAKERS TO BE DRIVEN BY TRANSITING
VORTLOBES. THE SEABREEZE PROCESSES WILL NOT TAKE OVER UNTIL LATER IN
THE WEEK. PRECIPITABLE WATER 2 INCHES TO SLIGHTLY ABOVE WILL PERSIST
INTO LATER THIS WEEK. THE HEAVY RAINER THREAT AXIS CONTINUES CLOSE TO
THE BEACH PER HPC FORECAST...AND THE GFS AND NAM HAVE FOLLOWED SUIT
NOW THAT THE SPREADING 850 TO 300 MB THICKNESS LINES SHIFTING SOUTH
AND 850 THETA-E RIDGE CONTINUES CONVECTIVE TRAINING COULD ALLOW
ACCUMULATION OF HEAVY RAINFALL.

HYDROLOGICAL PICTURE UNCHANGED OVER LAST 24 HR. FLOOD PROBLEMS...IF
ANY...WOULD OCCUR AS URBAN AND SMALL STREAM EVENTS. NO SIGNIFICANT
CHANGES TO GUIDANCE REQUIRED. /77

&&

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) HIGH WILL BUILD ACROSS
THE AREA ND MIDWEEK WITH SOMEWHAT LOWER CHANCES OF RAIN. WHAT WAS
YESTERDAY A WEAK SURFACE TROUGH DEVELOPING ACROSS THE AREA WEDNESDAY
THROUGH FRIDAY IS NOW A FLATTENING OF   THE RIDGE BUT WILL STILL
BRING BACK THE SEABREEZE PATTERN WITH AFTERNOON AND EVENING
CONVECTION WITH TEMPERATURES BACK NEAR SUMMERTIME NORMAL. POPS WHICH
WERE WAY TOO HIGH YESTERDAY IN EXTENDED HAVE NOW BACKED OFF TO
CHANCE...MORE LIKE CLIMO. LITTLE ADJUSTMENTS TO MEX GUIDANCE. STAYED
CLOSE TO GFS NUMBERS ON HIGH AND LOW TEMPS IN EXTENDED. /77

&&

.MARINE...SAME GENERAL FCST SCENARIO AS LAST NIGHT. THE SURFACE
RIDGE CURRENTLY OVER THE EASTERN GULF WILL GRADUALLY LIFT NORTHWARD
INTO THE SOUTHEASTERN STATES BY THE EARLY PART OF NEXT WEEK AND
CONTINUE OVER THE REGION THROUGH THE END OF THE WEEK. WITH
THIS...EXPECT A GENERALLY LIGHT TO MODERATE ONSHORE FLOW OVER THE
COASTAL WATERS FOR MOST OF THE FCST PERIOD...WITH WINDS BECOMING MORE
SOUTHERLY BY LATE THIS AFTERNOON THROUGH THE MIDDLE OF THE
WEEK...THEN MORE VARIABLE BY WEEKS END AS HIGH PRESSURE RIDGE BECOMES
MORE CENTERED OVER THE COASTAL WATERS. WIDESPREAD CONVECTION OVER THE
MARINE AREA WILL BECOME MORE WIDELY SCATTERED TOWARD THE END OF THE
FCST PERIOD AS HIGH PRESSURE BUILDS. LITTLE CHANGE IN SEAS
EXPECTED...GENERALLY NO MORE THAN 2 TO 3 FEET THROUGH MOST OF THE
FCST PERIOD. /12

&&

.FIRE WEATHER...NO CONCERNS DUE TO PRECIPITATION DURING THE WEEKEND.
/77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      84  72  85  72 /  80  70  70  40
PENSACOLA   83  73  84  74 /  80  60  70  40
DESTIN      84  74  88  76 /  60  50  60  40
EVERGREEN   82  69  85  69 /  60  70  70  40
WAYNESBORO  82  69  83  69 /  80  70  80  30
CAMDEN      81  69  84  70 /  60  70  80  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 15, 4:55 AM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT SUN JUL 15 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-161200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
555 AM CDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHWEST ALABAMA...THE WEST FLORIDA PANHANDLE...INLAND SOUTHEAST
MISSISSIPPI...AND THE COASTAL WATERS FROM PASCAGOULA TO DESTIN.

.DAY ONE...TODAY AND TONIGHT...

INCREASING SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER INTERIOR
SOUTHEAST MISSISSIPPI AND MOVE EAST ACROSS SOUTHWEST ALABAMA AND THE
WESTERN FLORIDA PANHANDLE TODAY. SOME STORMS WILL PRODUCE DANGEROUS
LIGHTNING STRIKES AND MAY ALSO PRODUCE STRONG GUSTY WINDS AND VERY
HEAVY RAIN. ISOLATED DAMAGING WINDS AND HAIL EVENTS CAN NOT BE RULED
OUT...BUT MOST OF THE STORMS...WHILE OCCASIONALLY STRONG...SHOULD
REMAIN BELOW SEVERE LIMITS.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY AS
A RESULT OF A LARGE TIDAL CYCLE AND AN ONSHORE WIND FLOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE WILL CONTINUE TO BE AN INCREASED RISK OF RIP CURRENTS IN THE
SURF ZONE ALONG AREA BEACHES THROUGH THE EARLY PART OF THE WEEK.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY
PART OF THE WEEK...BECOMING LESS NUMEROUS TOWARD THE END OF THE
WEEK. A FEW OF THE STRONGER STORMS CAPABLE OF PRODUCING GUSTY WINDS
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT LIKELY TO BE REQUIRED THROUGH SATURDAY.

In the hours before

Special weather statement, Jul 15, 10:52 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1152 AM CDT SUN JUL 15 2007

ALZ061-063-151730-
LOWER MOBILE-UPPER MOBILE-
1152 AM CDT SUN JUL 15 2007

...A STRONG THUNDERSTORM IS BEING DETECTED OVER MOBILE COUNTY...

AT 1150 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHWEST OF GRAND BAY...AND MOVING NORTHEAST AT
20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DEES...SAINT ELMO...I10 AND MCDONALD ROAD...HUTCHENS ELEMENTARY
SCHOOL...DAWES...SCHILLINGER AND THREE NOTCH AND MOBILE GREYHOUND
PARK THROUGH 1230 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 15 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mobile

When
July 15, 1:00 PM CST
Where
Mobile County, Mobile
Property damage
$16,000
Reported by
Newspaper
Coordinates
30.700, -88.080

Lightning struck a home in west Mobile. The strike hit the roof and started a small fire. Most of the damage was confined to an air conditioner and to some copper wiring. No one was injured in the strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51524.